Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Phoenix, AZ

May 13, 2019Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at May 13, 2019, 6:28 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2019, 6:28 PM MST (01:28 UTC)
Expired
May 13, 2019, 10:30 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WGUS55 KPSR 140128
FFWPSR
AZC007-140530-
/O.NEW.KPSR.FF.W.0005.190514T0128Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
628 PM MST Mon May 13 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 1030 PM MST.

* At 628 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, primarily across the upper 
  reaches of the Champion Creek drainage area and along Old San 
  Carlos road between Cutter and San Carlos. Up to two inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Globe, San Carlos, Cutter and Peridot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3341 11075 3344 11068 3344 11061 3340 11052
      3337 11044 3328 11046 3333 11061 3334 11069
      3337 11074

$$

Iniguez
3 follow-up statements
593 
WGUS75 KPSR 140302
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
802 PM MST Mon May 13 2019

AZC007-140530-
/O.CON.KPSR.FF.W.0005.000000T0000Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
802 PM MST Mon May 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
GILA COUNTY...

At 802 PM MST, Doppler radar indicated thunderstorms have ended 
across the warned area, though upwards of two inches of rain has 
fallen this evening. The heaviest rains fell near Granite Butte and 
will drain south and east toward Gilson Creek. Low water crossings 
are likely flooded along roads stretching west and northwest from 
San Carlos toward the Gila County Fairgrounds.

Some locations that will experience flooding include...
Globe, San Carlos and Cutter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3341 11075 3344 11068 3340 11054 3335 11045
      3328 11046 3333 11061 3334 11069 3337 11074

$$

Iniguez
930 
WGUS75 KPSR 140443
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
943 PM MST Mon May 13 2019

AZC007-140530-
/O.CON.KPSR.FF.W.0005.000000T0000Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
943 PM MST Mon May 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
GILA COUNTY...

At 943 PM MST, water from earlier heavy rains continued to move 
through local washes and creeks. As much as two inches of rain fell 
near Granite Butte, most of which will drain east and south toward 
Gilson Wash. Low water crossings in the area will remain impacted 
and unpassable for the next hour.

Some locations that will experience flooding include...
Globe, San Carlos and Cutter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3341 11075 3344 11068 3340 11054 3335 11045
      3328 11046 3333 11061 3334 11069 3337 11074

$$

Iniguez
632 
WGUS75 KPSR 140523
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1023 PM MST Mon May 13 2019

AZC007-140532-
/O.EXP.KPSR.FF.W.0005.000000T0000Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1023 PM MST Mon May 13 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 1030 PM
MST...

Washes and creeks are receding from recent heavy rains and flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3341 11075 3344 11068 3340 11054 3335 11045
      3328 11046 3333 11061 3334 11069 3337 11074

$$

Iniguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:33 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, May 13, 4:33 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
433 PM MST Mon May 13 2019

.SYNOPSIS...
High pressure will build across the region early this
week, but rain chances will linger across the higher terrain of
eastern Arizona through Tuesday. A quick warming trend through the
middle part of the week will warm temperatures back to above normal
by Tuesday with highs likely peaking around 100 degrees on
Wednesday. A mostly dry low pressure system moving in from the
northwest late in the week will then cool things off with
temperatures back to slightly below normal by Thursday and well
below on Friday

&&

.DISCUSSION...
Today the cut-off low pressure system that brought us the showers
and storms over the weekend continues its eastward exit towards W
TX. The midday upper air analysis depicts generally northeasterly H5
to H3 cyclonic flow aloft on the NW side of the low with a ridge of
high pressure extending from the Intermountain W to the Pacific NW.
Lingering elevated lower boundary layer moisture, noticeable HREF
instability/CAPE, and weak pockets of westward tracking vort on the
NW periphery of the low will support isolated shower and storm
development this afternoon and early evening in the higher
elevations northeast and east of Phoenix.

The main weather feature through Wednesday will be a large,
strengthening ridge of high pressure across the Western US. This
will support a rapid 3-day warming trend and a very gradual drying
trend. Thickness and H5 heights will increase to near 573/581 dam
respectively by late Tuesday and early Wednesday. As a result,
highs in the upper 90s out west to low 90s near Phoenix today will
climb to the upper 90s to low 100s across the deserts by
Wednesday, including a high of 101 degrees on Wednesday for
Phoenix. As a result, moderate heat risk is expected for Phoenix
on Wednesday. On Tuesday a very weak disturbance climbing up the
west side of the ridge will also manage to trigger some very
isolated shower and storm activity in the high country to the NE
of Phoenix and Mogollon Rim although with less forecast
instability to work with than today. By late Wednesday very
breezy to occasionally windy conditions across SE CA to SW AZ will
develop due to the onset of upper level height falls and the
tightening cyclonic flow ahead of an approaching NE Pacific
weather system.

On Thursday the closed low pressure weather system begins to push
inland through the West Coast/central CA as the ridge axis
repositions to the east. The height falls with this system followed
by some CAA will allow temperatures to fall back to slightly below
normal by Thursday and the low to mid 80s by Friday. Also on
Thursday, windy to very breezy conditions will develop across the
entire region. This also includes the likely wind advisory level
wind gusts in excess of 40 mph across the higher elevations of SE
CA.

On Friday  operational models and ensembles are in good agreement as
the main low tracks into the Intermountain West as a reinforcing
vort max/wrap-around disturbance pivots through AZ with the main
dynamics and moisture and precip of this system staying well north
of the region. A rainshadowing effect will keep POPs low across the
region during the period with the exception of a slight chance of
showers and storms across the higher elevations northeast-east of
Phoenix during the afternoon and evening. However very breezy to
occasionally windy conditions will develop across the region
especially by late afternoon due to the secondary push.

A slight warmup is expected over the weekend with generally dry
zonal flow and weak high pressure over the area just ahead of
another possible dip in temperatures for early next week.

&&

.AVIATION...Updated at 2332 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Westerly winds will continue through the evening across the
Phoenix area, with a gradual reduction in speed after the primary
evening push hours. A slightly delayed transition to easterly
winds expected Tuesday morning, but will be in place by 10-12Z.
Similar wind pattern expected through the day.

Southeast California/Southwest Arizona including KIPL and KBLH:

Southeasterly winds will shift to a west component this evening
and remain in place through much of the night. Those southeast
winds will return Tuesday morning and persist through the day.
Winds speeds will remain at or below 12 knots (outside of a few
higher gusts possible at KIPL with the typical evening westerly
wind burst).

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Dry conditions are expected for the period in spite of a system
moving in from the west. This system will drop max Ts back below
normal throughout the period. Very breezy to windy conditions will
develop with southwesterly winds gusting near 22-32 mph across
the lower deserts and 32-42 mph at higher elevations on Thursday.
As a result expect some elevated fire weather conditions late
Thursday afternoon through early evening across the higher
elevations of S Gila county. Slightly higher RH values across SE
CA will help mitigate fire weather conditions there during the
windy period. Min RH values are expected to drop to the teens each
day with fair-good overnight recovery through the period.

&&

.SPOTTER INFORMATION STATEMENT...
Amateur radio Skywarn net activation is not expected at this time.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Iniguez
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, May 13, 4:39 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Mon May 13 2019

AZZ558-560-562-563-140030-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
439 PM MST Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...

At 438 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 10 miles east of Globe, moving southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe and Cutter.
Highway 70 east of Globe.

This includes the following highways...
AZ Route 70 between mile markers 255 and 265.
AZ Route 77 between mile markers 165 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3348 11063 3342 11052 3323 11060 3324 11071
      3332 11078
TIME...MOT...LOC 2338Z 026DEG 13KT 3341 11060

Iniguez
Special weather statement, May 13, 5:45 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
545 PM MST Mon May 13 2019

AZZ558-560-140115-
San Carlos AZ-Pinal/Superstition Mountains AZ-
545 PM MST Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 615
PM MST...

At 545 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 16 miles southeast of Globe, moving southwest at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peridot.

This includes AZ Route 70 between mile markers 262 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 11049 3317 11054 3313 11059 3315 11067
      3327 11071 3339 11055 3332 11044 3329 11046
      3325 11045
TIME...MOT...LOC 0045Z 029DEG 14KT 3330 11053

Iniguez
Special weather statement, May 13, 6:11 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
611 PM MST Mon May 13 2019

AZZ562-563-140200-
Southeast Gila County AZ-Globe/Miami AZ-
611 PM MST Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 700 PM MST...

At 610 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Globe, moving southwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Globe, Central Heights-Midland City and Claypool.

This includes the following highways...
US Highway 60 between mile markers 248 and 262.
AZ Route 70 near mile marker 253.
AZ Route 188 between mile markers 214 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 11069 3341 11071 3339 11072 3336 11078
      3341 11084 3347 11084 3352 11075 3353 11068
      3346 11063
TIME...MOT...LOC 0110Z 041DEG 6KT 3348 11070

Iniguez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:45 PM MSTSpecial Weather StatementPSR30 min
May 13, 6:01 PM MSTAreal Flood AdvisoryPSRGila3 hr
May 13, 6:11 PM MSTSpecial Weather StatementPSRGila49 min
May 13, 6:57 PM MSTSpecial Weather StatementPSRGila48 min
May 14, 4:22 PM MSTWind AdvisoryPSRGila, La Paz, Maricopa, Pinal, Yuma67 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.